• hypoglycemia is frequently IATROGENIC and avoidable. Patients with comorbidities, especially cardiac disease, are put at risk from hypoglycemia.
• usual progression of symptoms are:
1. adrenergic symptoms (sweating, anxiety, palpitations, tremors and hunger) when glucose < 3.3 mmol/L
2. neuroglycopenic symptoms (i.e. impaired concentration, confusion, blurred vision, lethargy, coma and seizures) when glucose < 3.0 mmol/L
3. seizures and coma can occur at glucose < 2.5 mmol/L
You are paged because a patient has BG of 3.7 mmol/L. What do you do? What if you are called for a BG of 1.8 mmol/L?
3 broad issues to consider:
1. Is the patient symptomatic?
First thoughts: Is the patient symptomatic?
1. Are there signs of severe hypoglycemia (decreased LOC, seizure, coma)? If so, ask the RN to get IV access and obtain 1 amp of D50 and go assess the patient ASAP
2. If not severe, is the patient symptomatic (see list of symptoms above)? If so, ask for the patient to receive treatment orally (e.g. 1 cup of juice) and recheck BG in 10 minutes or sooner if symptoms do not improve.
3. If patient is asymptomatic, recheck BG. If still low, treat as per #2 above. Some patients may not have symptoms of hypoglycemia if they have had frequent lows, or are on beta blockers.
Next steps: Determining cause/contributors
1. Review medications (insulin, OAHA’s - particularly glyburide). Specifically, see whether the patient has been receiving “sliding scale” insulin. If so, consider stopping or adjusting it
2. Review the patient’s food intake
. 3. Review BG trends in the days prior
4. Review changes in other meds (e.g. steroids, IV fluids)
. 5. Address patient’s ability to detect hypoglycemia
• if the patient has had a severe hypoglycemic reaction, by law you are obligated to inform the Ministry of Transportation
• ongoing management of hypoglycemia includes counseling the patient regarding detecting and treatment of hypoglycemia
Back to Table of Contents